Blizzard, Jones
- When
- February 10, 8:47 AM CST to February 11, 3:00 AM CST
- Where
- Jones forecast zone
- Reported by
- Department of Highways
- Coordinates
- 43.961, -100.690 (the zone’s center; the record gives no point)
A very strong low pressure area moving across the region brought widespread heavy snow of 6 to as much as 19 inches. Along with the heavy snow came very strong winds of 30 to 50 mph causing widespread blowing and drifting snow.
Every event with a place to put it; 24 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS ABR wrote it up.
A very strong low pressure area moving across the region brought widespread heavy snow of 6 to as much as 19 inches. Along with the heavy snow came very strong winds of 30 to 50 mph causing widespread blowing and drifting snow. Roads, highways, along with Interstates 29 and 90 were closed for a time. Schools started late or were closed on Monday the 11th. A man died from exposure when he left his vehicle after he became stranded about three miles west of Redfield. Some snowfall amounts included; 6 inches at Murdo; 7 inches at Kennebec and Onida; 8 inches east of Hayes and Bowdle; 9 inches at Roscoe; 10 inches at Watertown, Miller, Clear Lake, Doland, and Highmore; and 11 inches at Castlewood. Locations with a foot or more of snow included; 12 inches at Clark and Ipswich; 13 inches at Columbia and Aberdeen; 14 inches at Milbank and Faulkton; 15 inches at Waubay; 16 inches at Britton and Victor; 17 inches at Sisseton, Summit, and Wilmot; 18 inches at Webster; and 19 inches three miles west of Sisseton. The highest wind gust was 48 mph at Pierre during the late afternoon of the 10th. The snow began between 8 pm and Midnight on the 9th and ended in the late afternon of the 10th across central South Dakota and around noon on the 11th across the northeast.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Aberdeen, SD wrote its last area forecast discussion before the first event at Feb 10, 6:37 AM CST, 2 hours 10 minutes earlier.
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE ABERDEEN SD
637 AM CST SUN FEB 10 2013
.UPDATE...
SEE BELOW FOR AN UPDATED AVIATION FORECAST DISCUSSION.
A QUICK UPDATE PER MOST RECENT REGIONAL RADAR/SATELLITE IMAGERY.
WITH THE AMOUNT OF SYNOPTIC SCALE LIFT AND MESOSCALE FORCING
AVAILABLE IN THE ATMOSPHERE TODAY...COUPLED WITH NOTEWORTHY
STRENGTH OF COLD AIR INSTABILITY...FULLY EXPECT TO CONTINUE SEEING
THESE BANDS OF MODERATE TO HEAVY SNOW DEVELOP SOUTH AND EAST OF
THIS CWA AND ROTATE/PIVOT BACK INTO THE EASTERN HALF OF FORECAST
ZONES. IMPRESSIVE INTERSECTION OF MID/UPPER LEVEL DRY SLOT WORKING
NORTH AND EAST INTO THE REGION WITH MOIST SATURATED/NEARLY
SATURATED WARM LOW LEVEL AIRMASS WILL CREATE A FAVORABLE
ENVIRONMENT TO FOSTER SLANTWISE CONVECTIVE SNOWS...OR PERHAPS EVEN
TRUE CONVECTIVE SNOWS TODAY MAINLY ALONG AND EAST OF A LINE FROM
MILLER TO BRITTON. IN FACT...HAVE NOTED SEVERAL CG LIGHTNING
STRIKES IN THE CWA JUST SOUTH OF THIS CWA ALREADY THIS MORNING.
ALSO...ALREADY STARTING TO SEE SOME STRONGER NORTH-NORTHWEST WINDS
DEVELOPING ACROSS THE MISSOURI RIVER VALLEY...SO ONSET OF BLIZZARD
OR NEAR BLIZZARD CONDITIONS IS EXPECTED WITHIN THE NEXT FEW
HOURS...IF IT HASN'T ALREADY BEGUN.
&&
.PREVIOUS DISCUSSION...
.SHORT TERM...TODAY THROUGH TUESDAY
WINTER STORM WELL UNDER WAY WITH SFC LOW STRENGTHENING OVER THE
NEBRASKA/KANSAS BORDER. SNOW HAS BEEN MOVING NORTHWARD ACROSS THE
REGION ALL NIGHT WITH UPPER DIFFLUENCE OVER THE REGION. FIRST BAND
OF HEAVY SNOW MOVED THROUGH SEVERAL HOURS AGO AND NEXT HEAVY BAND
ACROSS THE SOUTHEAST CWA MOVING NORTH-NORTHWEST. MODELS STILL
SHOWING VERY IMPRESSIVE FRONTOGENESIS AND LIFT...ALONG WITH COLD
AIR INSTABILITY. SNOWFALL AMOUNTS ACROSS THE AREA ARE ALREADY IN
THE 3 TO 6 INCH RANGE...WITH ABR GETTING CLOSE TO 6 INCHES. WIND
BEGINNING TO INCREASE ACROSS SOUTH CENTRAL SOUTH DAKOTA WITH PIR
SUSTAINED AT 20 KNOTS. EVERYTHING PRETTY MUCH ON TRACK WITH THE
STORM AND FORECAST WAS NOT CHANGED MUCH. STILL EXPECTING THE
HEAVIEST SWATH OF SNOW FROM THE SOUTHWEST CWA NORTHEAST INTO
NORTHEAST SOUTH DAKOTA AND WEST CENTRAL MINNESOTA. THE SNOW SHIELD
HAS MADE IT PRETTY FAR WEST ACTUALLY...WITH THE NORTHWEST CWA
SEEING SNOWFALL. MBG HAS ABOUT 2 TO 3 INCHES AND STILL SNOWING
WITH SELBY AROUND 4 INCHES. INCREASED SNOW TOTALS A BIT FOR NORTH
CENTRAL SD. ALL IN ALL...CURRENT HEADLINES APPEAR THEY WILL WORK
OUT SO NO CHANGES THERE. WINDS STILL EXPECTED TO INCREASE FROM
WEST TO EAST ACROSS THE AREA TODAY...FIRST OVER CENTRAL SOUTH
DAKOTA THIS MORNING WHERE SPEEDS ARE ALREADY BEGINNING TO RISE.
SPEEDS WILL PICK UP IN THE JAMES VALLEY BY LATE MORNING AND EARLY
AFTERNOON...THEN EVENTUALLY OVER FAR EASTERN SOUTH DAKOTA AND WEST
CENTRAL MINNESOTA BY LATE AFTERNOON AND EARLY EVENING. BLOWING AND
DRIFTING SNOW EXPECTED TO CAUSE SIGNIFICANT PROBLEMS ACROSS THE
REGION AS WINDS COMBINE WITH FALLING SNOW AND THE SEVERAL INCHES
OF SNOW ALREADY THIS MORNING. SPINK COUNTY ALREADY ADVISING NO
TRAVEL AND AN LAE PRODUCT WAS SENT OUT FOR THIS SEVERAL HOURS
AGO. STILL CANNOT RULE OUT THUNDERSNOW...BASICALLY OVER THE
SOUTHEAST CWA WHERE BEST INSTABILITY RESIDES. ALREADY HAS SOME
ISOLATED REPORTS OF THUNDERSNOW LAST NIGHT. THIS STORM STILL ON
TRACK TO EXIT THE AREA ON MONDAY...BUT NOT BEFORE AN ENTIRE NIGHT
OF BLOWING AND DRIFTING SNOW. WINDS WILL BEGIN TO DECREASE SLOWLY
FROM WEST TO EAST ACROSS THE AREA ON MONDAY...SO STILL EXPECTING
BLOWING SNOW MOST OF THE DAY ACROSS EASTERN PORTIONS OF THE
FORECAST AREA. MODELS SEEM TO WANT TO END THE SNOW A TAD QUICKER
ON MONDAY SO HAVE FOLLOWED SUIT IN THE FORECAST.
.LONG TERM...TUESDAY NIGHT THROUGH SATURDAY
NO SIGNIFICANT CHANGES MADE TO THE EXTENDED FORECAST GRIDS THIS
MORNING. NORTHWEST FLOW CLIPPER SYSTEMS WILL BE THE ORDER OF THE
DAY IN THE OUT PERIODS...WITH TWO OR THREE CLIPPER-TYPE SHORTWAVES
WORKING SEWD THROUGH THE REGION. POPS/WX MENTION CONTINUES
STARTING IN THE NORTHWEST ZONES WEDNESDAY AND SPREADING TO THE
SOUTHEAST ZONES BY THURSDAY AFTERNOON/EVENING WITH THE FIRST
CLIPPER WAVE. LOW LEVEL THERMAL PROGS SUGGEST WARMER LOW LEVEL AIR
WILL BE WORKING INTO THE REGION TUESDAY NIGHT AND WEDNESDAY.
HOWEVER...WITH ABUNDANT FRESH AND DEEP SNOW COVER OVER THE
CWA...NOT ALL THAT CONFIDENT THAT TRULY WARMER TEMPERATURES WILL
BE REALIZED AT THE SURFACE...PRIOR TO THE NEXT PUSH OF
ARCTIC-SOURCED LOW LEVEL CAA THURSDAY INTO THURSDAY NIGHT. GFS AND
ECMWF SUGGEST LOW LEVEL COLD AIR WILL STICK AROUND INTO SATURDAY.
&&
.AVIATION...
12Z TAFS FOR THE KABR...KATY...KPIR AND KMBG TERMINALS
A POTENT WINTER STORM HAS DESCENDED UPON CENTRAL AND NORTHEAST
SOUTH DAKOTA THIS MORNING...RESULTING IN ALL VARIETIES OF IFR
CONDITION IN FALLING AND BLOWING SNOW.
VERY POOR FLYING CONDITIONS IN MODERATE TO HEAVY SNOW WILL
PERSIST FOR MUCH OF THE DAY TODAY INTO THIS EVENING OVER THE KABR
AND KATY TERMINALS. BY EARLY THIS EVENING...BLIZZARD CONDITIONS
SHOULD BE COMMENCING AT THESE TWO TERMINALS AS WELL...WITH
SUSTAINED NORTHWEST WINDS OF 25 TO 35 MPH WITH GUSTS TO 45
MPH...PERSISTING RIGHT ON THROUGH TONIGHT INTO MONDAY MORNING.
THE KPIR AND KMBG TERMINALS WILL CONTINUE TO SEE LIGHT TO MODERATE
SNOW THROUGHOUT THE DAY TODAY. THE BLIZZARD CONDITIONS KICK IN BY
MID MORNING AT THESE TWO TERMINALS...WITH SUSTAINED NORTHWEST
WINDS OF 20 TO 40 MPH WITH GUSTS AS HIGH AS 50 MPH...PERSISTING
THROUGH TONIGHT.
&&
.ABR WATCHES/WARNINGS/ADVISORIES...
SD...BLIZZARD WARNING UNTIL 6 AM CST /5 AM MST/ MONDAY FOR BUFFALO-
DEWEY-EDMUNDS-FAULK-HAND-HUGHES-HYDE-JONES-LYMAN-MCPHERSON-
POTTER-STANLEY-SULLY-WALWORTH.
BLIZZARD WARNING UNTIL NOON CST MONDAY FOR BROWN-CLARK-CODINGTON-
DAY-DEUEL-GRANT-HAMLIN-MARSHALL-ROBERTS-SPINK.
WINTER WEATHER ADVISORY UNTIL 6 AM CST /5 AM MST/ MONDAY FOR
CAMPBELL-CORSON.
MN...BLIZZARD WARNING UNTIL NOON CST MONDAY FOR BIG STONE-TRAVERSE.
&&
UPDATE...DORN
SHORT TERM...TMT
LONG TERM...DORN
AVIATION...DORN
WEATHER.GOV/ABERDEENHAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE ABERDEEN SD 428 AM CST SUN FEB 10 2013 MNZ039-046-SDZ003>011-015>023-033>037-045-048-051-111030- TRAVERSE-BIG STONE-CORSON-CAMPBELL-MCPHERSON-BROWN-MARSHALL- ROBERTS-WALWORTH-EDMUNDS-DAY-DEWEY-POTTER-FAULK-SPINK-CLARK- CODINGTON-GRANT-HAMLIN-DEUEL-STANLEY-SULLY-HUGHES-HYDE-HAND-JONES- LYMAN-BUFFALO- 428 AM CST SUN FEB 10 2013 /328 AM MST SUN FEB 10 2013/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WEST CENTRAL MINNESOTA...CENTRAL SOUTH DAKOTA...NORTH CENTRAL SOUTH DAKOTA AND NORTHEAST SOUTH DAKOTA. .DAY ONE...TODAY AND TONIGHT A STRONG WINTER STORM WILL TRACK ACROSS THE CENTRAL AND NORTHERN PLAINS TODAY...SPREADING MODERATE TO HEAVY SNOW ACROSS THE AREA. NORTH WINDS WILL INCREASE THROUGHOUT THE DAY...FROM WEST TO EAST. BLOWING AND DRIFTING SNOW WILL BECOME A SIGNIFICANT PROBLEM...WITH NEAR ZERO VISIBILITY AT TIMES. THE HEAVIEST SWATH OF SNOW IS STILL EXPECTED FROM SOUTH CENTRAL TO NORTHEAST SOUTH DAKOTA...AS WELL AS WEST CENTRAL MINNESOTA. TOTAL STORM ACCUMULATION IN THE SWATH OF HEAVY SNOW IS EXPECTED TO RANGE FROM 8 TO 15 INCHES. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY LIGHT SNOW AND BLOWING SNOW WILL LINGER ACROSS THE AREA ON MONDAY AS THE STORM SYSTEM BEGINS EXITING THE REGION. CONDITIONS WILL SLOWLY IMPROVE FROM WEST TO EAST ACROSS THE AREA THROUGH THE DAY. .SPOTTER INFORMATION STATEMENT... EMERGENCY MANAGERS AND STORM SPOTTERS ARE ENCOURAGED TO CONTACT THE NATIONAL WEATHER SERVICE OFFICE IN ABERDEEN WITH ANY SNOWFALL REPORTS OR PROBLEMS WITH LOW VISIBILITY IN BLOWING AND DRIFTING SNOW. TMT
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
319 AM CST SUN FEB 10 2013
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0315 AM SNOW SELBY 45.50N 100.03W
02/10/2013 E4.0 INCH WALWORTH SD LAW ENFORCEMENT
STILL SNOWING. NO MAJOR VISIBILITY PROBLEMS YET.
&&
EVENT NUMBER ABR1300104
TMTPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
320 AM CST SUN FEB 10 2013
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0315 AM SNOW MOBRIDGE 45.54N 100.44W
02/10/2013 E2.5 INCH WALWORTH SD LAW ENFORCEMENT
ESTIMATED 2 TO 3 INCHES AND STILL SNOWING. NO MAJOR
VISIBILITY PROBLEMS YET.
&&
EVENT NUMBER ABR1300105
TMTPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
321 AM CST SUN FEB 10 2013
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0300 AM SNOW ABERDEEN 45.47N 98.48W
02/10/2013 M5.5 INCH BROWN SD NWS OFFICE
STORM TOTAL THUS FAR AND STILL SNOWING.
&&
EVENT NUMBER ABR1300106
TMTPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
324 AM CST SUN FEB 10 2013
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0323 AM SNOW WATERTOWN 44.91N 97.17W
02/10/2013 E4.7 INCH CODINGTON SD LAW ENFORCEMENT
ESTIMATED 4.5 TO 5 INCHES THUS FAR AND STILL SNOWING.
&&
EVENT NUMBER ABR1300107
TMTPRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE ABERDEEN SD
604 AM CST SUN FEB 10 2013
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0600 AM SNOW ABERDEEN 45.47N 98.48W
02/10/2013 M7.1 INCH BROWN SD NWS OFFICE
STORM TOTAL THUS FAR AND STILL SNOWING.
&&
CORRECTED EVENT TIME...EVENT
EVENT NUMBER ABR1300106
ALDThe national radar mosaic for the moment the first event began.
24 blizzard. Local standard time, as filed.
As the offices recorded each death: direct deaths were caused by the weather itself, indirect ones by something it set in motion.
| Event | Date | Age | Sex | Where | Kind |
|---|---|---|---|---|---|
| Blizzard, Spink | 2013-02-11 | 58 | Male | Outside/Open Areas | Direct |
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in South Dakota in 2013Every state in 2013This day in weather historyWarnings in South Dakota, February 2013
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 435321, 435322, 435324, 435331, 435320, 435323, 435319, 435325, 435332, 435371, 435390, 435391, 435327, 435328, 435329, 435330, 435335, 435333, 435358, 435361, 435392, 435393, 435346, 435363.